Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 10, NWS Grand Junction, CO

July 31, 2003Ouray County, San Juan County, San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 31, 2003, 1:09 PM MDT for Ouray County, San Juan County, San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2003, 1:09 PM MDT (19:09 UTC)
Expired
Jul 31, 2003, 4:15 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

Counties Ouray County, CO, San Juan County, CO, San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 132 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 311911
FFWGJT
COC091-111-113-312215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
109 PM MDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN JUAN COUNTY IN SOUTHEAST COLORADO
  SOUTH CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO
  EXTREME SOUTHEASTERN SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO

* UNTIL 415 PM MDT

* AT 106 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY 
  HEAVY RAIN OVER TELLURIDE.  THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS
AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS COULD ALSO
TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 3795 10785 3790 10787 3786 10753 3798 10773
1 follow-up statement
000 
RWUS32 KGJT 312130
FFSGJT
COC091-111-113-312215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
309 PM MDT THU JUL 31 2003

...FLASH FLOOD WARNING IN EFFECT FOR NORTH CENTRAL SAN JUAN...SOUTH 
CENTRAL OURAY...AND SOUTHEASTERN SAN MIGUEL COUNTIES UNTIL 415 PM 
MDT...

AT 3:10 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
SHOW AREAS OF HEAVY RAIN ACROSS THE WARNING AREA. SOME THUNDERSTORMS 
WILL PRODUCE SMALL HAIL THAT MAY ACCUMULATE SEVERAL INCHES ON THE 
GROUND, MAKING ROAD SURFACES SLICK.

FLASH FLOODING IS LIKELY IN DITCHES, RAVINES, AND SMALL STREAMS. 
PERSONS IN THIS AREA SHOULD MONITOR THE WEATHER SITUATION AND USE 
CAUTION. CONTINUE TO MONITOR NOAA WEATHER RADIO, OR YOUR LOCAL 
MEDIA, FOR FUTURE INFORMATION.

$$

BA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:06 AM MDT, 10 hours 3 minutes earlier.

Area forecast discussion, Jul 31, 3:06 AM MDT, 10 hours 3 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
306 AM MDT THU JUL 31 2003

SHORT TERM DISCUSSION (TODAY THROUGH FRIDAY)...
UPPER LEVEL RIDGE AXIS EXTENDS FROM CENTRAL NEVADA ACROSS THE FOUR
CORNERS EARLY THIS MORNING. FAIRLY GOOD MOISTURE GRADIENT ACROSS
THE FORECAST AREA WITH DRIER AIR NORTHEAST OF THE RIDGE AXIS.
AN AREA OF SHOWERS AND THUNDERSTORMS IS PERSISTING OVER EXTREME
SOUTHEAST UTAH. STORMS HAVE BEEN DRIFTING SLOWLY TO THE WEST. SLOW
MOVEMENT LIKELY RESULTING IN SOME SIGNIFICANT RAINFALL.

POSITION OF THE UPPER RIDGE AXIS PROGGED TO CHANGE LITTLE TODAY
AND TONIGHT WITH DRIER AIR REMAINING ACROSS THE NORTH PORTION
OF THE FORECAST AREA. THUNDERSTORM FOCUS TODAY AND TONIGHT WILL BE
ACROSS THE SOUTH...MORE SPECIFICALLY THE FOUR CORNERS AREA.
PRECIPITABLE WATER IN THIS AREA IS CURRENTLY AROUND AN INCH PER
LATEST RAOBS AND GOES DATA. LIGHT AND VARIABLE FLOW ALOFT WILL ALLOW
FOR SLOW MOVING STORMS. MODELS ALSO INDICATE SOME UPPER LEVEL
DIVERGENCE IN THIS AREA TODAY. WILL INCREASE POP GRIDS TO SCATTERED
FOR THE LOW ELEVATIONS IN THE FOUR CORNERS AREA TODAY AND INTO THIS
EVENING. FOLLOWING SHIFT WILL NEED TO MONITOR THIS AREA FOR POSSIBLE
FFA LATER TODAY.

NORTH END OF THE RIDGE AXIS WILL ROTATE TO THE NORTHEAST FRIDAY.
LIGHT WEST TO NORTHWEST ALOFT WILL DOMINATE ACROSS THE AREA EXCEPT
LIGHT AND VARIABLE OVER THE FOUR CORNERS. SHARP MOISTURE GRADIENT
FROM SOUTHWEST TO NORTHEAST WILL REMAIN OVER THE AREA.
AGAIN...SOUTHERN ZONES APPEAR TO BE THE FAVORED AREA FOR HEAVY RAIN
AND FLASH FLOODING POTENTIAL.

ANOTHER VERY WARM TO HOT DAY ACROSS THE AREA. MET POP AND
TEMPERATURE GUIDANCE LOOKS LIKE THE BETTER CHOICE. LINDQUIST

SATURDAY-MONDAY...
FORECAST ON TRACK FOR A MORE TYPICAL MONSOON PATTERN BY THE
WEEKEND WITH THE HIGH CENTER TO OUR EAST. MOISTURE INCREASES
WITH CHANCE POPS FOR ENTIRE AREA BY SAT. FAVORED AREA STAYS
OVER THE SOUTH...EXCEPT AS HARD TO TIME DISTURBANCES ROTATE ACROSS
THE REST OF THE FORECAST AREA. AT TIMES HEAVY RAIN MAY BE A CONCERN.
TEMPS WILL DECREASE INTO EARLY NEXT WEEK. HEFFERNAN

TUESDAY-WEDNESDAY...
THE UPPER LEVEL RIDGE REMAINS STATIONARY OVER EASTERN COLORADO AND
WESTERN KANSAS WITH LITTLE CHANGE IN THE OVERALL WEATHER OVER THE
REGION. SUB-TROPICAL MOISTURE WILL CONTINUE TO WORK NORTH...WITH CHC
POPS IN STORE EACH DAY. TEMPS NEAR NORMAL THROUGH THE PERIOD. JDC

THURSDAY...
GFS INDICATES SLIGHT CHANGE IN PATTERN TOWARD THE MID TO LATTER PART
OF THE WEEK. EASTERN PACIFIC TROF FORECAST TO DRIFT INLAND POSSIBLY
CUTTING OFF MONSOONAL SURGE. HOWEVER...DESPITE INFILTRATION OF DRIER
AIR FROM THE WEST...EXPECT ENOUGH RESIDUAL MOISTURE TO FUEL LOW
CHANCE POPS OVER HIGHER TERRAIN WITH SLIGHT CHANCES OVER THE LOWER
AREAS OF THE CWFA.  NL

.GJT...NONE.
Hazardous weather outlook, Jul 31, 5:45 AM MDT, 7 hours 24 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL OCCUR. STORMS WILL
BE MOST NUMEROUS ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO...THIS
AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL CAUSE SUDDEN WATER
RISES IN DRY CREEKS AND SMALL STREAMS IN MOUNTAINOUS AND STEEP
TERRAIN. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK
SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY
WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND
LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE
STRONGEST STORMS.

TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF
EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH
TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING.
THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO
GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG
WINDS...HAIL AND HEAVY RAINFALL.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:49 PM MDTFlash Flood WarningGJTOuray3 hr
Jul 31, 4:12 PM MDTFlash Flood WarningGJTOuray, San Juan, San Miguel2 hr
Jul 31, 4:32 PM MDTFlash Flood WarningGJTOuray118 min

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.